Kansas, 2011

Heavy Snow in Kansas, January 9 to 10, 2011

January 9 to 10, 2011 · NWS GLD · 2 events in 2 counties and zones

A winter storm produced moderate to heavy snow across portions of northwest Kansas, resulting in school cancellations and numerous minor traffic accidents on area roads. The most snow fell over Sheridan and Norton counties where a band of 6-8 inches occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm produced moderate to heavy snow across portions of northwest Kansas, resulting in school cancellations and numerous minor traffic accidents on area roads. The most snow fell over Sheridan and Norton counties where a band of 6-8 inches occurred. Elsewhere, most surrounding counties received 3-6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 9, 7:02 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 9, 7:02 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
602 AM MST SUN JAN 9 2011

.UPDATE...
555 AM MST SUN JAN 9 2011

THREAT FOR FREEZING RAIN APPEARS TO HAVE DIMINISHED AS WARM LAYER
APPEARS TO HAVE ERODED WITH THE ONSET OF PRECIPITATION...AND HAVE
REMOVED MENTION FROM ZONES. STILL REMAIN CONCERNED ABOUT POTENTIAL
HEAVY SNOW BTWN 12-18Z MAINLY ACROSS YUMA COUNTY ALONG AND TO THE
NORTH OF FRONTAL ZONE. 12Z DNR SOUNDING INDICATED 45 G/KG OF CAPE
OBSERVED FROM A PARCEL AT 725 MB (WHICH IS NEAR ACTIVE FRONTAL ZONE)...WITH
CURRENT RADAR ECHOES UPSTREAM DEFINITELY SHOWING A CONVECTIVE
NATURE TO THE PRECIPITATION.

CHECKED AROUND AND SO FAR AVAILABLE REPORTS IN YUMA APPEAR TO BE
LIGHT...ALTHOUGH CURRENT IDALIA WEB CAM SUGGESTS HEAVIER SNOW IS
OUT THERE. AT LEAST PER RADAR DATA PRECIPITATION SEEMS TO BECOMING
LESS ORGANIZED WITH TIME...BUT WILL NEED TO CHECK AROUND WITH
OBSERVERS AFTER SUNRISE TO SEE HOW INTENSE SNOW RATES ARE AND MAY
HAVE TO CONSIDER UPGRADING THIS AREA TO A WARNING.

JRM
&&

.DISCUSSION...
306 AM MST SUN JAN 9 2011

04Z WATER VAPOR IMAGERY  INDICATED LARGE TROUGH DIGGING INTO THE
ROCKIES WITH A SECOND SHORT WAVE TROUGH MOVING ACROSS TEXAS AND
MEXICO. THIS NORTHERN TROUGH WILL BE THE PRIMARY FOCUS OF THE
FORECAST AS IT LOOKS TO BRING A PROLONGED PERIOD OF SNOWFALL TO THE
AREA...IN ADDITION TO MUCH COLDER TEMPERATURES AND PERIODS OF BLOWING
AND DRIFTING SNOW TO THE REGION.

WAS SOMEWHAT SURPRISED AT HOW SATURATED LBF SOUNDING WAS AT
00Z...WITH MIXING RATIOS PEAKING AT AROUND 4 G/KG AT H8...POINTS
SOUTH ARE NOT AS SATURATED BUT STILL INDICATE AROUND 3 G/KG MIXING
RATIOS IN THIS LAYER. STILL HAVE CONCERNS THAT SOUTHERN SYSTEM MAY
DISRUPT MOISTURE TRANSPORT...BUT OBSERVED VALUES SO FAR SEEM IN LINE
WITH PREVIOUS MODEL PREDICTIONS.  OVERALL SHORT TERM MODELS APPEARED
TO BE IN REASONABLE AGREEMENT WITH THE LARGE SCALE
FEATURES...ALTHOUGH THE SMALL SCALE DIFFERENCES REMAIN AND THESE WILL
HAVE A LARGE IMPACT ON THE FORECAST. AS A FIRST GUESS...WILL LEAN ON
NAM/SREF FOR INITIAL TIMING OF THINGS AND GENERALLY KEEP THE FORECAST
A COMPROMISE AFTER THAT.

PRIMARY CONCERNS FOR THE FORECAST WILL BE SNOWFALL AMOUNTS AND
IMPACTS...AS WELL AS THE NEED FOR UPGRADING WATCH PRODUCTS.

FOR THE UPCOMING STORM(TODAY THROUGH MONDAY)...SHORT WAVE TROUGH
MOVING A BIT FASTER THAN PREVIOUSLY EXPECTED...WITH PV ANOMALY
BEGINNING TO IMPACT THE AREA...WITH PV ADVECTION OVERLYING FRONTAL
ZONE AT H7-H65. ALREADY SEEING SOME PRECIPITATION DEVELOPING IN THIS
AREA AND WOULD EXPECT RESPONSE TO INTENSIFY AS ANOMALY APPROACHES.
HAVE CONCERNS THAT SHORT RANGE MODELS...ESPECIALLY THE NAM AND
RUC...DEVELOP INTENSE PRECIPITATION DURING THE EARLY MORNING
HOURS. CURRENT OBSERVATIONS ALONG WITH THE HRRR DO NOT SEEM TO BE
SUPPORTIVE OF THIS...BUT WILL HAVE TO MONITOR THIS AREA THROUGH
SUNRISE. OTHERWISE THE FRONTAL ZONE SHIFTS TO THE SOUTH EAST
THROUGH THE DAY AND THIS AREA WILL LIKELY BE THE FIRST ROUND OF
PRECIPITATION ACROSS THE AREA. THERE MAY BE A BRIEF LULL BEFORE
THE LARGE SCALE TROUGH AXIS BEGINS TO IMPACT THE AREA...WITH DIV
Q FIELDS SUGGEST ASCENT WILL INTENSIFY DURING THE 06-12Z PERIOD
AND CONTINUE THROUGH THE REST OF THE NIGHT. FOR PRECIP TYPE IT
LOOKS LIKE SNOW FOR THE MOST PART...ALTHOUGH A DRY LAYER AROUND H7
CONTINUES TO BE FORECAST BY BOTH THE NAM AND GFS...SUGGESTING A
PERIOD WHERE ICE MAY NOT BE INTRODUCED TO THE LOW LEVEL SATURATED
AIR MASS. POINT SOUNDINGS SUGGEST NEAR SFC LAYER WILL NOT BE
SATURATED WHICH WOULD LIMIT -FZDZ THREAT...BUT THINK IT IS WORTH
MENTIONING IN THE SOUTHERN CWA. MODELS ALSO INDICATED WARM LAYER
OBSERVED ON DNR SOUNDING WOULD QUICKLY WET BULB AS PRECIPITATION
BEGAN...HOWEVER LATEST WX OBSERVATIONS DO NOT SEEM TO AGREE WITH
THIS AND WILL INCLUDE THE THREAT FOR FREEZING RAIN FOR WESTERN CWA
FOR 12-15Z.

INITIALLY...FRONTAL ZONE LOOKS TO RESIDE IN A FAIRLY STABLE
ENVIRONMENT WITH EPV* VALUES REMAINING FAIRLY HIGH...ALTHOUGH THETA
E LAPSE RATES INDICATE SOME WEAKNESS IN THE INSTABILITY FIELDS. A
FAIRLY STRONG AREA OF POTENTIAL INSTABILITY DEVELOPS ACROSS THE
EASTERN CWA DURING THE EARLY AFTERNOON JUST AS FRONTOGENETIC FORCING
APPROACHES THE AREA. THIS SEEMS TO COINCIDE WITH AFOREMENTIONED DRY
LAYER SO DO NOT HAVE A LOT OF CONFIDENCE THIS WILL BE REALIZED.
CONFIDENCE IN PERIODS OF HEAVIER SNOW IS FAIRLY LOW AT THIS POINT AS
POCKETS OF INSTABILITY APPEAR TRANSIENT AND SEEM TO DEVELOP AFTER
INITIAL ROUND OF STRONGER FORCING MOVES THROUGH. FOR SLR'S INITIALLY
THINK THEY WILL BE FAIRLY LOW THROUGH THE DAY AS DGZ FAIRLY
SMALL...THIS CHANGES FAIRLY SHARPLY AFTER 06Z WHEN COLD AIR SURGES
SOUTH AND DGZ BECOMES VERY DEEP...IN EXCESS OF 100MB BY 12Z. AM A
LITTLE CONCERNED THAT THIS COINCIDES WITH THE SECOND ROUND OF STRONG
FORCING AND WITH RATIOS CLIMBING TO IN EXCESS OF 20:1 COULD SEE A
DECENT AMOUNT OF FLUFFY SNOW DEVELOPING AGAIN LATE.

MONDAY-MONDAY NIGHT...COLD AIR WILL SURGE TO THE SOUTH AS LOW
CONTINUES TO DROP TO THE EAST SOUTHEAST. PV ANOMALY WILL BE IN THE
PROCESS OF LIFTING TO THE NORTH THROUGH THE DAY...WITH STRONGEST
FORCING LIKELY DURING THE 12-18Z PERIOD. AS MENTIONED BEFORE...SNOW
RATIOS SHOULD BE QUITE HIGH ACROSS THE WESTERN CWA...AND WHILE I
THINK SIG LIQUID AMOUNTS MAY BE DIFFICULT TO GET THAT FAR REMOVED
FROM H85 INVERTED TROUGH AXIS. WINDS WILL INCREASE TO AROUND 20
KTS...LIKELY CAUSING SIG BLOWING AND DRIFTING...ESPECIALLY AS SLR'S
INCREASE.  NAM ESPECIALLY TRYING TO DEVELOP A STRONG FRONTAL
CIRCULATION ACROSS NORTHERN CWA. WHILE INSTABILITY WOULD SUGGEST A
DECENT FRONTAL RESPONSE AND AREA IN BROAD SYNOPTIC SCALE
ASCENT...ISENTROPIC FIELDS MAKE ME QUESTION HOW MUCH MOISTURE WILL
ACTUALLY BE AVAILABLE TO WORK WITH AT THAT POINT AS MIXING RATIOS
FAIRLY LOW AND DOWNGLIDE DEVELOPS RAPIDLY AFTER 12Z. FOR THE TIME
BEING THINK THAT HIGHEST POTENTIAL WILL REMAIN NEAR H85 INVERTED
TROUGH POSITION AS BULK OF WAA ACTUALLY DEVELOPS AHEAD OF
IT...SUGGESTING PRECIP MAY STRUGGLE TO DEVELOP TO THE WEST OF IT.

AS FOR UPGRADING THE WATCH...UNCERTAINTY WITH HOW THIS WILL DEVELOP
IS KEEPING CONFIDENCE ON THE LOW SIDE FOR ANY WARNINGS. COULD
POTENTIALLY SEE TWO AREAS OF HEAVY SNOW...ONE ACROSS THE NORTHWEST
CWA ALONG THIS MORNING FRONTAL ZONE NEAR YMA AND ACROSS THE EASTERN
CWA AS THE TROUGH EVOLVES. WHILE COULD CERTAINLY SEE WARNING
CRITERIA BE MET IN THESE AREAS...CONFIDENCE IN OVERALL EVOLUTION OF
THIS PATTERN TOO LOW AND WHEN FACTORING IN SNOW
ACCUMULATION/DURATION ISSUES DO NOT THINK WARNING IS THE WAY TO GO
AT THIS POINT. 06Z NAM SEEMS TO HIGHLIGHT THE
UNCERTAINTY...DEVELOPING A REAL LULL IN PRECIPITATION OVERNIGHT
SUNDAY AND DELAYING THINGS TO MONDAY. RATHER THAN GOING WITH A LARGE
WARNING AND FORCING NEXT SHIFTS INTO DOWNGRADING...WILL START WITH
AN ADVISORY FOR THE TIME BEING WITH A GENERAL 5-9 INCHES OF SNOW
EXPECTED OVER THE NEXT 36 HOURS.

MONDAY NIGHT-WEDNESDAY...PRECIP THREAT WILL COME TO AN END AS STRONG
VORT MAX CONTINUES TO MOVE TO THE EAST. H5 RIDGE WILL GRADUALLY TRY
TO BUILD WITH HEIGHTS RISING THROUGH THE REST OF THE PERIOD BRINGING
GENERALLY DRY CONDITIONS. MAIN CONCERN FOR THIS PERIOD WILL BE VERY
COLD TEMPERATURES AS ARCTIC HIGH SETTLES OVER THE AREA. FOR THE MOST
PART CURRENT FORECAST HAS THIS HANDLED WELL WITH HIGHS STRUGGLING TO
GET OUT OF THE SINGLE DIGITS AND LOWS WELL BELOW ZERO. ONLY CONCERN
IS THAT MAYBE THE COLDEST TEMPS WILL SHIFT EASTWARD SOMEWHAT AS SFC
RIDGE AXIS SHIFTS INTO CENTRAL KANSAS AND TROUGH BEGINS TO DEVELOP
ACROSS EASTERN COLORADO. WITH EXPECTED SNOW COVER HOWEVER...AM
HESITANT TO PUT TO MUCH OF A GRADIENT INTO PATTERN AND HAVE ONLY
MADE MINOR TWEAKS. REGARDLESS OF CHANGES...BITTERLY COLD TEMPS STILL
EXPECTED WITH WIND CHILL VALUES AROUND -25F TUESDAY AND WEDNESDAY
MORNING.

JRM
&&

.AVIATION...
433 AM MST SUN JAN 9 2011

FOR THE 12Z TAFS...DIFFICULT TO TIME PERIODS OF SNOW BUT THE NAM/GFS
BOTH SHOW A SHORTWAVE BY MID MORNING INTO THE AFTERNOON AFFECTING
BOTH KGLD AND KMCK. CURRENT RADAR SHOWS RETURNS INCREASING IN
COVERAGE OVER EASTERN COLORADO AND SPREADING NORTHEAST. EXPECT THIS
TREND TO CONTINUE WITH SNOW STARTING AROUND 15 TO 16Z. SOUNDINGS
INDICATE IMPROVED VISIBILITIES IN LIGHT SNOW AFTER 00Z WITH A NOT SO
FAVORABLE PROFILE FOR SNOW. THIS LASTS THROUGH THE REST OF THE NIGHT
WHICH AGREES WITH THE MODEL'S SOLUTION OF THE LACK OF SHORTWAVE
ENERGY MOVING THROUGH. BY 12Z MONDAY THE MODELS INDICATE THE NEXT
WAVE COMING THROUGH BUT THAT IS OUTSIDE THIS CURRENT FORECAST. THE
SNOW MAY END AT KMCK AFTER 06Z MONDAY BUT SOUNDINGS INDICATE THAT
CIGS WILL BE LOW AND CANNOT RULE OUT SOME REDUCED VISIBILITIES IN
FOG.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ MONDAY FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ MONDAY FOR
     NEZ079>081.

CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR COZ090>092.

&&
Hazardous weather outlook, Jan 9, 11:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MST SUN JAN 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MST SUN JAN 9 2011 /1125 AM CST SUN JAN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR THE ENTIRE AREA THROUGH MONDAY AFTERNOON.

LIGHT TO OCCASIONALLY MODERATE SNOW WILL SPREAD FROM NORTHEAST
COLORADO AND SOUTHWEST NEBRASKA INTO NORTHWEST KANSAS THIS
AFTERNOON AND TONIGHT. GENERALLY 2 TO 4 INCHES CAN BE EXPECTED
ACROSS THE AREA THROUGH TONIGHT. VISIBILITY WILL BE REDUCED TO AS
LOW AS A HALF MILE IN THE MODERATE SNOW BANDS.

NORTH WINDS WILL INCREASE TONIGHT TO 10 TO 20 MPH WITH A FEW GUSTS
TO 25 MPH...RESULTING IN AREAS OF BLOWING SNOW AND WIND CHILL
VALUES BETWEEN 10 AND 20 BELOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE THROUGH THE DAY ON MONDAY WITH AN ADDITIONAL 1
TO 3 INCHES....BRINGING TOTAL ACCUMULATIONS GENERALLY IN THE
3 TO 6 INCH RANGE BY MONDAY AFTERNOON.

NORTHERLY WINDS OF 15 TO 25 MPH WITH A FEW HIGHER GUSTS ON MONDAY
WILL RESULT IN AREAS OF BLOWING SNOW AND WIND CHILL READINGS 10 TO
20 BELOW THROUGH THE DAY...DROPPING TO AS LOW AS 25 BELOW MONDAY NIGHT.

VERY COLD TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY. OVERNIGHT
LOWS TUESDAY NIGHT AND WEDNESDAY MORNING WILL ONCE AGAIN DROP TO
NEAR 10 BELOW WITH WIND CHILL VALUES AS LOW AS 25 BELOW. A GRADUAL
MODERATION IN TEMPERATURES IS EXPECTED AT THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED...ALTHOUGH SNOW REPORTS
ARE ALWAYS APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sheridan

When
January 9, 12:00 PM CST to January 10, 1:00 AM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Several bands of snow developed across the county between Sunday noon and early Monday morning, resulting in snow accumulations of 5-7 inches.

Heavy Snow, Norton

When
January 9, 12:00 PM CST to January 10, 1:00 AM CST
Where
Norton forecast zone
Reported by
COOP Observer
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Several bands of snow developed across the county between Sunday noon and early Monday morning, resulting in snow accumulations of 5-8 inches. Snow amounts included Densmore with 5.2 inches, Lenora with 6 inches and Norton Dam with 7.5 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280653, 280655.